Prednisone belongs to a genre of meds known as corticosteroids. This med is widely administered for the treatment of autoimmune conditions that may involve pain, swelling, and/or inflammation. For example – this drug is prescribed for people living with pain in their joints due to the onset of arthritis, and also for treating a few types of cancers. As the drug helps fight inflammation, it can be used for the case management of breathing conditions caused by asthmatic attacks or bronchitis; it is also administered for treating skin problems – including hives, itchiness or rashes. But, can this steroidal med cause an increase in body weight? It is vital to know more about this side effect, prior to taking it regularly.

Prednisone works by reducing the immunity levels of your system; once your defenses are lowered, your body may not develop autoimmune reactions such as inflammation and/or pains. But, the flip side to this is – the body may soon turn susceptible to infections – especially, those caused by microbes. It is one of the reasons why your treating doctor may advise you to immediately report all possible signs of an infection – soon after encountering one or more of them. Typical signs of infections include shivering, tremors, shakes, sneezing, an increase in body temperature, etc. As a safety measure – stay away from the environment that may infect you or keep away from those who are already living with infectious conditions such as chronic obstructive pulmonary disorder (COPD) as well as other contagious conditions.

How does prednisone work?

This med needs the liver to play a critical role. How? Enzymes made in your liver help convert active ingredients into prednisolone; you also need to remember that prednisone is a pro-drug – a precursor to the substances which restrict swelling and other auto-immune reactions. It is a safe practice to tell your doctor and/or pharmacist if you are living with liver problems or chronic hepatic ailments.

Consult with your treating physician if you have an inflammation of the liver (also known as hepatitis) or cirrhosis of the liver. Not stopping with liver problems, those with a reduced level of potassium need to keep their caregiving team informed of this condition. A marked decrease in potassium often shows up in the form of an increased blood pressure level (i.e., hypertension) and or other heart conditions – such as erratic heartbeat or pulse rate.

Does prednisone lead to an increase in body weight?


This med is likely to trigger a few unwanted side effects or adverse reactions. One such side effect is an increase in body weight. In fact, this reaction is categorized as a very common side effect triggered by prednisone. Medical studies have drawn a few likely factors that may contribute to an increase in weight; these include a loss of cognition, edema or bloating, enhanced level of appetite, storage of excessive fats, changes in metabolic rates, hormonal imbalances, etc.

Loss of cognition – This risk factor is likely to lead to the inability to think clearly or logically. Owing to it, weight gain may result in the absence of proper control while eating. As your self-regulation system fails – you tend to overeat and it can cascade into an increase in fats or flab. People who took prednisone are also known to crave foods that are rich in carbs. There is an increase in your preference to consume a junk diet – which essentially includes a high level of salts, foods that are high on sugars as well as those made with an abundance of fats (like deep-fried foods).

Edema or bloating – The med is likely to trigger a reduction of potassium level and a higher level of retention of sodium. Owing to more amounts of salts getting retained, you may weigh more than usual. Talk to your caregiving team if you encounter a sudden increase in body weight.

Enhanced level of appetite – This drug is known to increase appetite levels; this can even occur soon after starting your dosage plan of prednisone. As a result, you may feel very hungry. You are likely to eat more carbohydrates, in particular and calories, in general. Talk to a qualified dietitian and understand the types of foods that can be taken during ravenous spells.

Hormonal imbalances and accumulation of fats – This steroidal med helps reduce the making of a hormone known as GRH and may enhance the production of luteinizing hormones; you need to know that these actions may reduce the levels of testosterone as well as estrogen (especially, among males). Also, your body may burn much less calories; due to a slow burn rate, you may tend to develop more flab or put on more weight. You may find the accumulation of fats around your tummy, which may make you more obese.

A few other unwanted side effects linked to taking prednisone are headaches, migraines, flatulence, insomnia, and inflammation of face – especially, under your chin. If you witness changes in mental health conditions (such as being depressed or feeling sad), blurred vision, blood in stools, etc. talk to your caregiver as quickly as you possibly can. In very rare instances, inflammation of the pancreas – known as pancreatitis can occur. You can identify this condition by its distinctive signs – arrhythmia or irregular heartbeat, abnormal pulse rates, abdominal problems such as pains in the upper side of your abdomen, nausea, etc.

What are the possible risks of an overdose?


People who are consuming the tablet form of prednisone are advised to take it along with 7 to 8 ounces of liquid. You can use water, fruit juices or other non-caffeinated drinks. Never use carbonated liquids like sodas. Those taking a liquid form of prednisone should never use a spoon from your kitchen or a ladle from the household; such practices can result in an overdose. Typical symptoms of an overdosed condition are swelling of cheeks or chin, decrease in sexual activity/libido, thinning of skin irregular periods and internal bleeding or bruising. Upon encountering any of these signs, it is strongly recommended to seek clinical support on an urgent basis.

In sum, prednisone is likely to cause some side effects; one among them is an increase in weight. It may occur due to multiple factors – such as, an enhanced level of appetite, changes in metabolic cycles, hormonal imbalances, etc. You are advised to consult with your treating doctor or a dietitian to manage hunger as well as other factors that can increase your body weight.

Leave a Reply